Summer heat invites the happy sounds of children frolicking in the yards, trips to the beach, family reunions, summer camp, and other fun times. It is easy to miss the increase of ambulance sirens in the background. Although summertime is the time to relax and let go, we parents must not relax too much.

Children move quickly and can get into things secured with child safety caps a lot better than we can. As a child, I remember hearing about a young cousin who’s mother turned her back (to settle her other child) in the kitchen, for only a brief while. The little darling swiftly opened a lower cabinet, opened a bottle of bleach, and drank some. Just then, her mother turned to the thirsty child, and swiftly called the Poison Control Center. That child is now 30 years old, but I will never forget the fear that permeated all of the adults in my family, and how that event changed all our lives.

It is important to realize that anything taken incorrectly can be a poison.(www.cdc.gov)  According to Children’s Hospital of Philadelphia (CHOP), half of all Poison Control calls are related to children swallowing poisonous substances like prescription medications, cleaners, pesticides, cosmetics, mini batteries and other chemicals. (www.CHOP.edu)  Sometimes these substances are not always obtained from medicine or other cabinets. Often times they are found in unattended purses or mislabeled bottles. CHOP also states that there are over 2million exposures each year, and half involve children under 6 years old. Ninety percent of poison exposures occur in the home. But just because the majority of poisonings occur in the home, does not mean that it occurs in their home. Many poisonings occur in the homes of relatives like grandparents, sitters, or other relatives.

Dangers

People may believe that, should ingestion occur, it may not be cause for alarm because the environment is free from prescription medications. This could not be further from the truth. A simple walk through the garden with a child requires close supervision. Certain flowers can cause severe illness and even death. Something as routine as Tylenol can cause bleeding, bruising, and fatigue. Aspirin poisoning can cause an altered mental status, dizziness, seizures, and coma. Mini batteries are very dangerous and can burn through the esophagus. Again, anything can be poisonous.

Treatment

Treatment for poison ingestion varies just as much as the poisons themselves. It is important to check that the person is responsive (do they respond to their name), maintain an open airway, call Poison Control and follow their directions. At the very least, call 9-1-1, and follow their directions. Prepare for an emergency room trip. Upon admission to the emergency room and after the staff verifies the results, assessment and treatment will begin. Treatments may include blood tests, stomach pumping (activated charcoal), syrup of Ipecac and/or fluid administration, and or an antidote. Any treatments depend on several factors, including what was ingested and the condition of the person (patient).

Poison Exposure-What to do?

If you or someone you know is exposed to poison it is important to call Poison Control as quickly as possible at 800-222-1222. Always call Poison Control first! Yes, even if there is just a suspected exposure. Do not try to treat the person yourself. When calling, have the suspected chemical/poison in front of you as label information will be requested. Give as many details as possible.

PreventionPoison Dangers

To keep our children and families safe, we must understand the dangers of Poison ingestion and that anything can be a poison.

  • It is important to keep labels on all containers. As stated above, if you ever need to call Poison Control, you will need information from the bottle.
  • Keep everything in its original container. Never transfer things into cups, mason jars, soda bottles, etc.
  •  It is important not to trust the safety cap on our medications. When my daughter was 3, she easily opened the child safety cap on liquid Tylenol. I have trouble getting into the Tylenol! She did it with ease. So do not rely on a safety cap to protect your children.
  •  Put possible poisons out of the reach of children and routinely clean out the medicine cabinet and the areas beneath bathroom and kitchen sinks, etc.
  • Try not to take medications in front of small children. This next recommendation may be a little more difficult.
  • When taking medications, some people refer to medication as candy. It is important to call it what it is! Medicine! Stress the importance of medication safety and that they are not for children.
  •  Never borrow medications or mix medications. You never know how certain medications will react.
  •  It is best to use a single Pharmacy (or Pharmacy chain) so that your chances of medication reactions are avoided, and you get to know your Pharmacist.
  •  Be sure to keep a list of medications, as well as your drug allergies, in your wallet.
  •  Keep a close eye on children and electronics to ensure they do not accidentally ingest a battery.

Too many people ingest poisons each year, either intentional or accidental. Share what you learn about poison dangers and make sure that anyone you know has the telephone number to the Poison Control center (800) 222-1222.  Another important number to share is to National Button Battery Ingestion line (202) 625-3333 (they accept collect calls). The best way to deal with poisoning is not to allow it to happen in the first place. Vigilance in safety matters saves lives.

Be safe!

The information in this article is to be used for informational purposes only. It is NOT to be used in place of, or in conjunction with, professional medical advice. Anyone with questions regarding this or other medical issues discussed on this site must consult their physician for further information and treatment.

 

Please follow and like us: